Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 84, NWS Grand Forks, ND

June 30, 2018Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2018, 12:15 AM CDT for Wadena County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 12:15 AM CDT (05:15 UTC)
Expired
Jun 30, 2018, 12:52 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Wadena County, MN

The radar

The Duluth radar (KDLH), 202 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3333 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS53 KFGF 300515
SVRFGF
MNC159-300615-
/O.NEW.KFGF.SV.W.0084.180630T0515Z-180630T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1215 AM CDT SAT JUN 30 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Central Wadena County in central Minnesota...

* Until 115 AM CDT.

* At 1215 AM CDT, a severe thunderstorm was located near Hewitt, or
  50 miles east of Fergus Falls, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Aldrich and Verndale around 1225 AM CDT.
  Blue Grass around 1245 AM CDT.
  Oylen around 100 AM CDT.
  Nimrod around 105 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
      4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0515Z 206DEG 25KT 4631 9502 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
2 follow-up statements
187 
WWUS53 KFGF 300537
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1237 AM CDT SAT JUN 30 2018

MNC159-300615-
/O.CON.KFGF.SV.W.0084.000000T0000Z-180630T0615Z/
Wadena MN-
1237 AM CDT SAT JUN 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL WADENA COUNTY...

At 1236 AM CDT, a severe thunderstorm was located 5 miles north of 
Staples, or 55 miles southeast of Detroit Lakes, moving north at 15 
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Oylen around 110 AM CDT.
  Nimrod around 115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
      4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0536Z 194DEG 11KT 4646 9479 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
708 
WWUS53 KFGF 300552
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1252 AM CDT SAT JUN 30 2018

MNC159-300602-
/O.CAN.KFGF.SV.W.0084.000000T0000Z-180630T0615Z/
Wadena MN-
1252 AM CDT SAT JUN 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WADENA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
central Minnesota.

LAT...LON 4637 9473 4637 9511 4680 9487 4678 9479
      4639 9478 4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0548Z 206DEG 25KT 4656 9472 

$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:05 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 10:05 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1005 PM CDT Fri Jun 29 2018

.UPDATE...
Issued at 1005 PM CDT Fri Jun 29 2018

The latest RUC analysis shows good low level frontogenesis
across central ND/SD in vicinity of shower/thunderstorm activity.
Also...a few showers/thundershowers have developed in eastern
ND...in an area of favorable deep layer moisture flux convergence
and limited MUCIN. CAMs don't have this activity expanding much
over the next couple of hours. However, believe a few
showers/thunderstorms will move east from central ND late this
evening. Not expecting much for severe weather, however. The
better chance looks to be from Elbow Lake to Park Rapids in the
vicinity of a stationary boundary. This area is at the nose of a
low level jet that will be increasing in the next couple of hours.
It will be interesting to see ABR's special 03Z sounding when it
comes available.

UPDATE Issued at 703 PM CDT Fri Jun 29 2018

Freshened up precipitation chances and sky cover based on the
latest trends. Otherwise, the forecast looks on track at this time
with a few elevated showers lingering along the frontal boundary.
in NW MN. Later in the night, an upper wave will approach the
boundary and bring some thunderstorms (possibly severe) to the
southeastern zones (Wahpeton to Bemidji and south). It'll probably
be more midnight to 4 AM for storms affecting our area.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 351 PM CDT Fri Jun 29 2018

Surface low pressure is lingering over our CWA, with a stalled cold
front draped across our far southeast in west central MN. Several
weak surface boundary are lingering possibly from morning convection
in addition to main surface low have led to erratic wind field,
while an axis of elevated showers and isolated thunderstorms moves
from northeast SD along the RRV.

This afternoon-Tonight: Very moist air mass lingering across our CWA
and instability has rebounded along and southeast of frontal zone
(max ML CAPE 3500-4500 J/KG). Strong SW flow aloft has also led to a
strongly sheared environment (effective shear 30-45kt). CAP is
currently holding, however a shortwave trough embedded within SW
flow is shown to progress over frontal zone this evening, and CAMs
support initiation by the later part of the evening in our
southeast. Front may begin to slide further east, and elevated
convection may become favored, but even then instability/shear
should be enough to support severe threat (particularly in our MN
counties). This may remain more of a cluster with embedded stronger
cells, rather than a more organized MCS like early this morning, but
it still should be monitored.

Saturday: Front should remain further east, and guidance shows better
forcing splitting around our CWA during the daytime period, and there
is only a very weak precip signal. Post frontal air mass will be in
place with cold pool shifted over our CWA, and if thick cloud cover
from morning stratus holds we could see highs cooler than current
consensus favors (80s). If there is some clearing I can't rule out
shower/thunderstorm redevelopment during the daytime period, as
there will at least be some forcing along upper trough axis.
Coverage/location is highly uncertain, and at least through most of
the day before instability possibly increases in the afternoon
(MU CAPE 1000-1500 J/KG).

.LONG TERM...(Saturday night through Friday)
Issued at 351 PM CDT Fri Jun 29 2018

An active weather pattern through the weekend and next week will
mean continued chances for showers and storms, more isolated for the
weekend and Monday, but with coverage and chances increasing heading
into the middle of the week.

Chances for isolated showers and storms will persist Saturday night
through Monday night, mainly focused in the afternoon and evening
hours. Despite these rain chances, much of this time will yield
fairly pleasant conditions with highs in the upper 70s to mid 80s
and west or southwest winds in the 10-20 mph range. On Saturday
night, the main trough approaches from the west and swings through
the valley by Sunday morning. Ahead of the trough, weak upper
shortwave energy will combine with effective shear in the 30s to
lower 40s and MUCAPE in the 1000-2000 J/kg range. This setup will
mean additional isolated strong to severe storms are possible,
although mainly confined to west central MN and the far southern
valley Saturday evening. On Sunday and Monday afternoons and
evenings, weak disturbances in zonal flow aloft will bring
additional chances for isolated showers and storms. With the
potential for favorable shear and weak instability in the area,
cannot rule out a brief strong storm developing with this activity.

For Tuesday through Wednesday night, expect a warming trend and
increasing chances for showers and storms as southerly return flow
and upper ridging build ahead of the next system to impact the
Plains. This suggests hot and muggy weather with chances for showers
and storms for the Independence Day holiday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 703 PM CDT Fri Jun 29 2018

MVFR to IFR cigs are expected to expand in area tonight on the
back side of the low pressure system, which will pass to the south
of the area. Expecting fair wx cumulus to dissipate across DVL/GFK
area before stratus returns. Clouds decrease late in the day
tomorrow. Thunderstorms are expected south of FAR to BJI...with
BJI having a fair chance of seeing thunder after midnight
tonight. Any TS activity will likely be done by sunrise in BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...DJR
LONG TERM...BP
AVIATION...Knutsvig
Hazardous weather outlook, Jun 29, 9:12 AM CDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
912 AM CDT Fri Jun 29 2018

MNZ001>003-005-006-008-009-013>017-022>024-027>032-040-NDZ029-030-
038-039-049-052-053-301415-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
912 AM CDT Fri Jun 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Additional thunderstorm development will be possible later this
afternoon and evening, mainly south and east of a Lisbon to Fargo
to Baudette line. Hail to the size of quarters and winds up to 60
mph will be possible with some of the storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active weather will continue through the weekend and into next
week, with periodic chances for thunderstorms throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004-007-NDZ006>008-014>016-024-026>028-054-301415-
Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-
Western Walsh County-
912 AM CDT Fri Jun 29 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms may redevelop during the day and evening. Severe
weather is currently not expected across northeast North Dakota
and far northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Active weather will continue through the weekend and into next
week, with periodic chances for thunderstorms throughout.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 29, 6:32 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
632 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     TSTM WND DMG     6 WSW BROCKET           48.18N 98.48W
06/29/2018                   Ramsey             ND   PUBLIC

            PUBLIC REPORTS LARGE TREE BRANCHES DOWN AND SEVERAL
            SHINGLES BLOWN OFF THEIR ROOF.

&&

AMOORE
Local storm report, Jun 29, 7:09 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     2 W ENDERLIN            46.62N 97.64W
06/29/2018                   Ransom             ND   CO-OP OBSERVER

            TREE OF 12 TO 18 INCHES DIAMETER SNAPPED 30 FEET ABOVE
            THE GROUND. TIME APPROXIMATE

0436 AM     TSTM WND DMG     ANETA                   47.68N 97.99W
06/29/2018                   NELSON             ND   NWS STORM SURVEY

            TREE BRANCHES OF 4 TO 6 INCHES DIAMETER DOWN IN ANETA.
            TIME APPROXIMATE

&&

HOPKINS
Local storm report, Jun 29, 7:18 PM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
718 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     1 N EMERADO             47.94N 97.36W
06/29/2018                   Grand Forks        ND   OTHER FEDERAL

            GRAND FORKS AIR FORCE BASE. TWO 12 TO 18 INCH DIAMETER
            TREES UPROOTED. TWO SIGNS DAMAGED. SEVERAL TREES HAD
            BRANCHES SNAPPED OFF TREES. TIME APPROXIMATE BASE ON
            RADAR.

&&

HOPKINS
Local storm report, Jun 29, 7:41 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
741 PM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 AM     TSTM WND DMG     4 S LAKE ITASCA         47.20N 95.21W
06/29/2018                   Clearwater         MN   OTHER FEDERAL

            PARK RANGERS REPORTED 1-3 INCH DIAMETER BRANCHES AND A
            FEW ROTTEN TREES DOWN AT LAKE ITASCA STATE PARK.

&&

AMOORE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:06 AM CDTSpecial Weather StatementFGFWadena54 min
Jun 30, 1:11 AM CDTSpecial Weather StatementFGFHubbard64 min
Jun 30, 1:37 AM CDTSpecial Weather StatementFGFHubbard23 min
Jun 30, 1:44 AM CDTSevere Thunderstorm WarningFGFHubbard34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.